Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 94, NWS Midland/Odessa, TX

July 28, 2004Gaines County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 28, 2004, 2:14 AM CDT for Gaines County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2004, 2:14 AM CDT (07:14 UTC)
Expired
Jul 28, 2004, 5:30 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 106 km from the middle of the area, began a volume at 07:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 7.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 343 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
343 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 280714
FFWMAF
TXC165-281030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
214 AM CDT WED JUL 28 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GAINES COUNTY IN WEST TEXAS

* UNTIL 530 AM CDT

* AT 206 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED    
  THUNDERSTORMS THAT HAVE RESULTED IN RAINFALL RATES EXCEEDING 1     
  INCH AN HOUR OVER U.S. HIGHWAY 180 EAST OF SEMINOLE. THIS WILL     
  LIKELY RESULT IN FLASH FLOODING ALONG THE HIGHWAY BETWEEN 5 AND 10 
  MILES EAST OF THE CITY. ADDITIONAL THUNDERSTORMS WILL MOVE ACROSS  
  THE AREA THROUGH 5 AM CDT...AND MAY RESULT IN ADDITIONAL HEAVY     
  RAINFALL AND FLASH FLOODING ACROSS THE COUNTY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3291 10299 3257 10295 3257 10223 3296 10243

$$
1 follow-up statement
000 
WGUS74 KMAF 280829
FFSMAF
TXC165-281030-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
329 AM CDT WED JUL 28 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 530 AM CDT FOR GAINES
COUNTY...

AT 324 AM CDT...LOCAL LAW ENFORCEMENT REPORTED WATER COVERING THE 
EAST BOUND LANE OF U.S. HIGHWAY 180 8 MILES EAST OF SEMINOLE. 

AT 328 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
HEAVIEST THUNDERSTORMS AND RAINFALL WERE BEGINNING TO MOVE OUT OF 
GAINES COUNTY. HOWEVER...RADAR ESTIMATES INDICATE AT LEAST 2 INCHES 
OF RAIN HAS FALLEN OVER U.S. HIGHWAY 180 BETWEEN 5 AND 10 MILES EAST 
OF SEMINOLE SINCE 2 AM CDT. RUNOFF WILL LIKELY RESULT IN ADDITIONAL 
FLASH FLOODING ALONG OR NEAR U.S. HIGHWAY 180.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

LAT...LON 3291 10299 3257 10295 3257 10223 3296 10243

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 2:03 PM CDT, 12 hours 11 minutes earlier.

Area forecast discussion, Jul 27, 2:03 PM CDT, 12 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
203 PM CDT TUE JUL 27 2004

.SHORT TERM..
RAIN AND THUNDERSTORMS WILL CONTINUE TO BE THE MAIN CONCERN IN THE
FORECAST THROUGH TONIGHT.  AN MCV CAN BE SEEN IN SATELLITE AND
RADAR IMAGERY OVER PECOS COUNTY MOVING NNE INTO THE PERMIAN BASIN.
THIS ALONG WITH A SHORTWAVE MOVING THROUGH THE REGION WILL KEEP OUR
RAIN CHANCES UP TONIGHT.  WE WILL STILL HAVE THE POSSIBILITY FOR
PERIODIC HEAVY RAINFALL FROM SOME OF THE ACTIVITY TONIGHT SINCE WE
WILL REMAIN NEARLY SATURATED.  ALONG WITH THE POSSIBILITY FOR HEAVY
RAINFALL WILL BE THE POTENTIAL FOR SOME FLASH FLOODING IN LOCAL
AREAS.  DO NOT THINK THE THREAT WILL BE WIDESPREAD ENOUGH TO WARRANT
A FLASH FLOOD WATCH.  THE HIGHEST POTENTIAL FOR ANY FLOODING WILL
REMAIN MAINLY IN EDDY COUNTY...AND ALSO IN THE NORTHEAST.

.LONG TERM...
WE SHOULD HAVE LINGERING SHOWERS AND THUNDERSTORMS MAINLY IN THE
EASTERN AREAS WEDNESDAY MORNING.  WE DO HAVE A SHORTWAVE TROUGH OVER
THE SOUTHERN NM/NORTHERN OLD MEXICO AREA RIGHT NOW THAT WILL
TRANSLATE ACROSS THE CWA TONIGHT.  AS THIS SHORTWAVE MOVES EAST OF
THE REGION...DRIER AIR WILL MOVE IN BEHIND IT AS CAN BE SEEN IN WV
IMAGERY.  THIS SHOULD HELP TO DIMINISH RAIN CHANCES FROM WEST TO EAST
DURING THE DAY TOMORROW.  THE LOWER LAYERS WILL STILL REMAIN MOIST.
LOW CLOUDS MAY LINGER OVER THE NORTHEASTERN COUNTIES TOMORROW. THESE
CLOUDS ALONG WITH ABUNDANT GROUND MOISTURE SHOULD KEEP THEIR
TEMPERATURES FROM WARMING AS FAST AS GUIDANCE IS SUGGESTING.  WILL GO
LOWER THAN GUIDANCE MOST AREAS FOR TOMORROW...CONSIDERING THE ADDED
LOW LEVEL MOISTURE.  A SECOND SHORTWAVE TROUGH...NOW ASSOCIATED WITH
THUNDERSTORMS IN NORTHERN AZ...WITH A TRAILING TROUGH WILL MOVE
THROUGH TO THE NORTH OF THE AREA WEDNESDAY NIGHT WHICH WILL SUPPLY
ENOUGH LIFT FOR A SLIGHT CHANCE OF PRECIP OVER THE NORTHERN TIER OF
COUNTIES.  ETA/GFS SHOW A WEAK COLD FRONT STALLING IN THE CWA ON
THURSDAY BEHIND THIS SHORTWAVE.  THIS BOUNDARY COMBINED WITH MODERATE
INSTABILITY WILL PROVIDE FOR A SLIGHT CHANCE FOR PRECIP OVER MOST OF
THE CWA.

BY FRIDAY THE 500MB RIDGE CURRENTLY TO THE WEST OF THE AREA WILL
BEGIN TO MOVE OVER OUR REGION...PUSHING THE BETTER RAIN CHANCES TO
THE EAST.  WILL KEEP A SLIGHT CHANCE OVER THE MOUNTAINS ON FRIDAY AS
WE WILL CONTINUE TO HAVE RELATIVELY HIGH LOW LEVEL MOISTURE...AND
GOOD HEATING THAT COULD INDUCE DIURNAL CONVECTION.

TEMPERATURES WILL REMAIN BELOW NORMAL ON WEDNESDAY...ESPECIALLY OVER
THE NORTHEAST WHERE CLOUD COVER WILL KEEP TEMPERATURES COOL.  WE
WILL BEGIN WARMING BACK UP TO NEAR NORMAL CONDITIONS BY THURSDAY...
AND REMAIN WARM THROUGH THE WEEKEND AS THE RIDGE REMAINS ANCHORED
OVER NM.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             66  83  69  90 /  60  30  20  20
CARLSBAD NM               63  90  68  93 /  40  20  20  20
DRYDEN TX                 67  86  69  92 /  60  30  20  20
FORT STOCKTON TX          68  86  68  92 /  60  30  20  30
GUADALUPE PASS TX         60  85  63  86 /  30  20  20  20
HOBBS NM                  64  87  66  92 /  40  20  20  30
MARFA TX                  58  81  59  87 /  50  20  20  30
MIDLAND INTL AIRPORT TX   65  86  69  91 /  60  30  20  30
ODESSA TX                 65  86  69  92 /  60  30  20  30
WINK TX                   66  92  70  95 /  50  20  20  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

20
Hazardous weather outlook, Jul 27, 2:05 PM CDT, 12 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
205 PM CDT TUE JUL 27 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-281000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
205 PM CDT (105 PM MDT) TUE JUL 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE ANTICIPATED
ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO TONIGHT.
RAINFALL WILL BE LOCALLY HEAVY ACROSS THE EASTERN PERMIAN BASIN
AND THE EXTREME WESTERN LOW ROLLING PLAINS...LOCALIZED FLASH
FLOODING WILL BE POSSIBLE IN THESE AREAS. IN ADDITION ANY
ADDITIONAL RAINFALL IN THE EDDY COUNTY PLAINS COULD ALSO PRODUCE
AREAS OF HIGH WATER IN LOW WATER CROSSINGS OR LOCALIZED FLOODING.
THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING FREQUENT CLOUD
TO GROUND LIGHTNING OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ALTHOUGH SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT...SPOTTER GROUPS
AND EMERGENCY MANAGERS ARE ENCOURAGED TO MONITOR THE LATEST WEATHER
INFORMATION AND BE PREPARED SHOULD HEAVY RAINFALL AND FLASH FLOODING
THREATEN THE AREA.

12

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 8:33 PM CDTFlash Flood WarningMAFBrewster3 hr
Jul 27, 11:09 PM CDTFlash Flood WarningMAFBrewster, Pecos6 hr
Jul 27, 11:30 PM CDTFlash Flood WarningMAFJeff Davis3 hr
Jul 28, 12:20 AM CDTFlash Flood WarningMAFPresidio5 hr
Jul 28, 2:06 AM CDTFlash Flood WarningMAFHoward4 hr
Jul 28, 2:19 AM CDTFlash Flood WarningMAFJeff Davis4 hr
Jul 28, 3:01 AM CDTFlash Flood WarningMAFTerrell6 hr
Jul 28, 4:53 AM CDTFlash Flood WarningMAFBrewster, Pecos4 hr
Jul 28, 5:05 AM CDTFlash Flood WarningMAFBorden4 hr
Jul 28, 5:52 AM CDTFlash Flood WarningMAFDawson3 hr
Jul 28, 3:28 PM CDTFlash Flood WarningMAFTerrell5 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.